Alert archive / Indiana / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 17, NWS Indianapolis, IN

March 30, 2022Knox County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Mar 30, 2022, 7:53 PM EDT for Knox County, Indiana. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 30, 2022, 7:53 PM EDT (23:53 UTC)
Expired
Mar 30, 2022, 8:45 PM EDT
In force
52 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

County Knox County, IN

The radar

The Evansville,IN radar (KVWX), 42 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 30, 3:44 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.9 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2022-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2022-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
997 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

227 
WUUS53 KIND 302353
SVRIND
INC083-310045-
/O.NEW.KIND.SV.W.0017.220330T2353Z-220331T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
753 PM EDT Wed Mar 30 2022

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Knox County in southwestern Indiana...

* Until 845 PM EDT.

* At 752 PM EDT, a severe thunderstorm was located over Mount Carmel,
  moving northeast at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Decker, Monroe City and Wheatland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1100 PM EDT for southwestern
Indiana.

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 1100 PM EDT for southwestern
Indiana.

&&

LAT...LON 3848 8775 3851 8765 3855 8767 3859 8761
      3864 8762 3869 8752 3880 8750 3888 8731
      3874 8725 3873 8725 3873 8726 3853 8726
      3851 8730 3854 8737 3851 8738 3854 8743
      3850 8749 3852 8754 3845 8760 3841 8774
TIME...MOT...LOC 2352Z 243DEG 38KT 3842 8777 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Updike
3 follow-up statements
743 
WWUS53 KIND 310011
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
811 PM EDT Wed Mar 30 2022

INC083-310045-
/O.CON.KIND.SV.W.0017.000000T0000Z-220331T0045Z/
Knox IN-
811 PM EDT Wed Mar 30 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR KNOX COUNTY...

At 811 PM EDT, a severe thunderstorm was located 7 miles north of
Patoka, or 11 miles north of Princeton, moving northeast at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Vincennes, Bicknell, Monroe City, Wheatland, Bruceville, Decker,
Vincennes University and Freelandville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1100 PM EDT for southwestern
Indiana.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3859 8761 3864 8762 3869 8752 3880 8750
      3888 8731 3874 8725 3873 8725 3873 8726
      3853 8726 3851 8730 3854 8737 3851 8738
      3854 8743 3850 8749 3852 8754 3847 8759
      3844 8766
TIME...MOT...LOC 0011Z 243DEG 38KT 3851 8754 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Updike
331 
WWUS53 KIND 310027
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
827 PM EDT Wed Mar 30 2022

INC083-310045-
/O.CON.KIND.SV.W.0017.000000T0000Z-220331T0045Z/
Knox IN-
827 PM EDT Wed Mar 30 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR CENTRAL KNOX COUNTY...

At 826 PM EDT, a severe thunderstorm was located near Petersburg,
moving east at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Vincennes, Bicknell, Monroe City, Wheatland, Bruceville, Decker,
Freelandville and Vincennes University.

Additional information... Local EMA witnessed rotation within this 
line of convective showers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1100 PM EDT for southwestern
Indiana.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3869 8752 3880 8750 3888 8731 3874 8725
      3873 8725 3873 8726 3853 8726 3851 8730
      3854 8737 3851 8738 3854 8743 3850 8750
      3852 8753
TIME...MOT...LOC 0026Z 270DEG 38KT 3857 8735 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Updike
644 
WWUS53 KIND 310043
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
843 PM EDT Wed Mar 30 2022

INC083-310053-
/O.EXP.KIND.SV.W.0017.000000T0000Z-220331T0045Z/
Knox IN-
843 PM EDT Wed Mar 30 2022

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL KNOX COUNTY WILL
EXPIRE AT 845 PM EDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

A Tornado Watch remains in effect until 1100 PM EDT for southwestern
Indiana.

LAT...LON 3869 8752 3880 8750 3888 8731 3874 8725
      3873 8725 3873 8726 3853 8726 3851 8730
      3854 8737 3851 8738 3854 8743 3850 8750
      3852 8753
TIME...MOT...LOC 0043Z 243DEG 38KT 3865 8715 

$$

CM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 7:41 PM EDT, 12 minutes earlier.

Area forecast discussion, Mar 30, 7:41 PM EDT, 12 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
741 PM EDT Wed Mar 30 2022

.Mesoscale Update...
Issued at 741 PM EDT Wed Mar 30 2022

Latest radar imagery is showing a line of shear dominant line of
showers with little to no lightning that is nearing the
Indiana/Illinois border. Across the area that the line is moving
into, dew points are in the low to mid 50s which favors a
continuation of the line, but as it progresses further to the east
the dewpoints rapidly fall off which will allow for the line to
weaken which is captured very well by the 22Z HRRR model run.

Shear and dynamics remain ideal for severe thunderstorms with an
area of 60-80kts of effective bulk shear across southwestern
Indiana with a pocket of higher 0-1km helicity values (450 m2/s2)
near Vincennes which lines up with where the portion of the line
has shown weak rotation. Instability is near 0 with weak low level
lapse rates where the line is and is moving into, but as it moves
further east the stronger winds aloft may be able to mix down
where the lapse rates near 8C/km even though the strength of the
showers are waning.

&&

.Short Term...(This evening through Thursday night)
Issued at 257 PM EDT Wed Mar 30 2022

Highlights...

* Strong southerly winds gusting as high as 50 mph this afternoon
* Thunderstorms with damaging winds possible this evening
* Elevated fire weather risk given high winds and low RH

Rest of Today...

A low pressure system will continue to deepen as it heads east;
embedded in strong upstream flow and a phased upper level trough.
The upper level system has ingested another vort max over the
upper Rockies, of which is now in the upstream portion of the
trough, tilting the shortwave negatively. This has lowered heights
rapidly out ahead of this system, in return creating a strong
LLJ.

Also occurring is the intrusion of a subsidence induced dry layer
from the south. This area of low moisture has reach portions of
central Indiana, with a PBL height of nearly 1500m, strong mixing
has brought this dry air to the surface. This can be observed at
KIND where dew points have dropped 7 degrees over the last hour.
This has lead to more efficient warming near the surface with highs
now in the upper 70s. The turbulent PBL has also allowed high wind
gusts near the surface, tapping into the strong LLJ. Wind gusts have
topped out around 45MPH this afternoon, and should continue through
the afternoon into the early evening. The combination of high winds
and a drying surface layer will lead to an elevated fire risk this
afternoon.

Thunderstorm threat:

A cold front has developed along a strong confluent zone south of
the surface low; Moisture should collect within the convergence
enhancing dew points along the front. However, with dry air mixing
to the surface in the warm sector, this elevated moisture could have
a difficult time progressing eastward even with strong lift along
the boundary. Surface lapse rates are high given near dry adiabatic
PBL, but with dry air, LCLs will be too high to tap into this
buoyant energy pre-front. In the mid to upper levels lapse rates are
much lower at around 6C/km. With the lack of moisture in the warm
sector, any deep convection will be confined to along the front.

Current Radar shows some showers and thunderstorms from a prior MCS
over southern IL. This will create some rain chances in for western
central Indiana this afternoon, but should evaporate as it interacts
with a very dry surface layer. The main forecast problem will be how
this region of moisture alters the current environment over central
Indiana. Some moistening is likely but how much is still unknown.
The greater mixing of mid level moisture to the surface, the more
unstable the airmass will be ahead of the approaching front. The
threat of organized convection decreases from south to north as the
moisture along the boundary lowers this evening. Also impacting this
gradient is a the weakening of mid level lapse rates from 6.5 C/km
to 5.5 C/km. This will directly impact chances of severe weather.

The severe threat certainly present this evening, especially within
any organized convection. As mentioned previously, CAMS are widely
varied on how far east the surface moisture moves along the front,
impacting how far east the surface based convection will get. Any
surface based convection will have a high chance of tapping into a
strong LLJ, and therefor providing the possibility of severe wind
gusts. Directional shear will weaken as the evening progresses as
the low level winds become more southerly. Still, bulk shear should
be sufficient for RIJ development in any organized surface based
line. In summary, the shear needed for severe winds and isolated
tornadoes along a QLCS is present. However, the lack of moisture and
mid level lapse rates has lead to high uncertainty if severe weather
will occur over central Indiana, Highest chances for severe weather
will be over SW central Indiana where surface moisture is higher and
surface lapse rates should remain steep enough prior to onset.
Within the non-deep convection, and showers, an isolated strong to
severe wind gust is possible as rain cooled air allows for surface
mixing of the LLJ.

Tonight through Tomorrow Night

After passage of the front tonight, some moisture will wrap around
the low prior to the arrival of a dry slot, creating chances for
scattered showers in the early morning hours. By the late morning,
the dry slot should overtake the region, diminishing rain chances.
The bulk of the energy from the upper level wave will pass through
in the afternoon, leading to elevated showers in the afternoon and
evening.

The predominant flow will shift to the NW, pushing much cooler air
over the region. This along with sustained mid to low clouds will
inhibit temperature gains, resulting in afternoon highs in the mid
40s (below normal for late March). Some portions of far SE central
IN could see their daily high in the early morning, prior to frontal
passage, of which would be in the low to mid 50s. Clouds will stick
around in the upper level low, but diurnal cooling should still
push temperatures into the low 30s.

&&

.Long Term...(Friday through Wednesday)
Issued at 257 PM EDT Wed Mar 30 2022

* Shower chances on Saturday
* Active weather pattern next week

Friday through Sunday...

We'll start off the long term with weak upper-level ridging which
will provide a short-lived break in terms of active weather. A
potent but slightly disorganized shortwave is then expected to dive
southeastward out of Montana on Friday. This feature will then
progress across the Plains and approach our CWA on Saturday. A split
flow jet stream pattern along with surface high pressure developing
to the southwest will act to limit moisture return from the Gulf of
Mexico. In fact, most models show this system drying out as it
progresses over our forecast area. Regardless, all guidance shows
precipitation to some extent and therefore will keep PoPs in the
chance to likely categories for Saturday.

The aforementioned surface high pressure progged to develop southwest
of Saturday's shortwave will then progress into our area on Sunday.
So currently expecting a second short-lived period of nice weather
to finish off the weekend.

Monday through Thursday...

Surface high pressure will exit the region as progressive zonal flow
keeps things moving along rather quickly. However, long-range
guidance is hinting that the jet pattern aloft will amplify
significantly early next week. This jet stream evolution is depicted
with relatively decent model agreement, though differences become
pronounced after Wednesday. Regardless, our surface high pressure
should be located over the southeast by this point, allowing
moisture return across the Plains. Despite model differences, all
currently show broad troughing persisting through the remainder of
the period. With available moisture and pockets of upper-level
energy rotating through the trough, precip chances will be almost
continuous Monday through Thursday.

&&

.Aviation...(00Z TAF Issuance)
Issued at 723 PM EDT Wed Mar 30 2022

IMPACTS:
-RA with isolated TS through 04Z.
-LLWS through 06Z.
-MVFR cigs/vsbys after 02Z through period.
-Southerly wind gusts to 20kts through 06Z, shift to southwesterly
after 09Z.

DISCUSSION: Showers with a few cg strikes are likely at BMG and HUF
through 04Z, less likely at LAF and IND. During heavier showers,
vsbys will drop to MVFR with cigs dropping afterwards.  MVFR cigs
will then continue through the period with brief IFR possible late
in the overnight hours with low level moisture is highest. Southerly
winds will occasionally gust to 20kts through 06Z with a gradual
shift to the southwest as a surface front moves through.  Stronger
winds will then continue into the daytime hours tomorrow.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 10 PM EDT this evening for INZ021-028>031-
035>049-051>057-060>065-067>072.

&&

Mesoscale...White
Short Term...Updike
Long Term...Eckhoff
Aviation...White/Melo
Hazardous weather outlook, Mar 30, 3:31 PM EDT, 4 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
331 PM EDT Wed Mar 30 2022

INZ021-028>031-035>049-051>057-060>065-067>072-311945-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
331 PM EDT Wed Mar 30 2022

...Wind Advisory Continues until 10PM EDT Tonight...

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are possible late today through tonight. A few
strong/severe storms are possible, especially southwest of the I-74
corridor.

Winds will gust up to 50 mph this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible Wednesday.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

Nearby

Severe Thunderstorm Warnings in Indiana, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.